Alert archive / Michigan / Wind Advisories in 2018
Wind Advisory 5, NWS Detroit, MI
NWS Detroit, MI issued this wind advisory at Sep 21, 2018, 3:58 AM EDT for 6 counties in Michigan. It took effect at Sep 21, 2018, 10:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2018, 3:58 AM EDT (07:58 UTC)
- In effect from
- Sep 21, 2018, 10:00 AM EDT
- Expired
- Sep 21, 2018, 6:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Huron County, MI, Midland County, MI, Saginaw County, MI, Sanilac County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 99 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
938 WWUS73 KDTX 210758 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 358 AM EDT Fri Sep 21 2018 MIZ047>049-053>055-212000- /O.NEW.KDTX.WI.Y.0005.180921T1400Z-180921T2200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, and Sandusky 358 AM EDT Fri Sep 21 2018 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... The National Weather Service in Detroit/Pontiac has issued a Wind Advisory, which is in effect from 10 AM this morning to 6 PM EDT this evening. HAZARDOUS WEATHER... * Southwest winds 20 to 25 mph with gusts up to 45 mph. Winds shifting to westerly this afternoon. * Winds will slowly diminish by early evening. IMPACTS... * Hazardous driving for high profile vehicles. * Unsecured light outdoor objects will be blown around. * Downed tree limbs and power lines are possible and may lead to sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 30 mph or gusts of 45 mph or more are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. * Prepare, plan and stay informed. Visit www.weather.gov/safety/wind && $$ MR
2 follow-up statements
402 WWUS73 KDTX 211431 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1031 AM EDT Fri Sep 21 2018 MIZ047>049-053>055-212200- /O.CON.KDTX.WI.Y.0005.000000T0000Z-180921T2200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, and Sandusky 1031 AM EDT Fri Sep 21 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Southwest winds 20 to 25 mph with gusts up to 45 mph. Winds shifting to westerly this afternoon. * Winds will slowly diminish by early evening. IMPACTS... * Hazardous driving for high profile vehicles. * Unsecured light outdoor objects will be blown around. * Downed tree limbs and power lines are possible and may lead to sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 30 mph or gusts of 45 mph or more are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. * Prepare, plan and stay informed. Visit www.weather.gov/safety/wind && $$ SC
930 WWUS73 KDTX 212159 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 559 PM EDT Fri Sep 21 2018 MIZ047>049-053>055-212300- /O.EXP.KDTX.WI.Y.0005.000000T0000Z-180921T2200Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, and Sandusky 559 PM EDT Fri Sep 21 2018 ...WIND ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING... The National Weather Service in Detroit/Pontiac will allow the Wind Advisory to expire. West to northwest winds will continue to gust in the 30 to 35 mph range during the early evening hours. Winds are then expected to decrease into the 15 to 25 mph range soon after nightfall. The wind advisory will be allowed to expire. && $$ CB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Sep 21, 12:13 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 21, 12:13 AM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1213 AM EDT Fri Sep 21 2018
.AVIATION...
Dry weather is now anticipated for the TAF sites the remainder of
the night. Geopotential heights will rise overnight in response to
cyclogenesis over the northern Plains. Low level jet axis is in the
process of lifting overhead, per KDTX VAD wind, with environmental
wind suggesting greater than 40 knots of wind as low as 2000 ft agl.
Gradient wind tonight and stable warm advection will limit clouds
tonight although some lower potential exists for near surface haze.
Daytime heating will increase mixing depths and lead to southwest
winds of 25-35 knots by late morning. Latest forecast trends suggest
some higher gust potential in the Saginaw Valley at KMBS. Main item
to watch will be surface cold front and enhanced region of boundary
layer convergence west to east across the forecast area. This
boundary is expected to lead to low topped convection, more likely
showers between 16-19Z. Latest trends have sped up this potential.
For DTW...Quiet weather tonight with no cig concerns although vsby
restrictions possible. LLWS will remain problematic with 40 knots
down to 2000 ft agl. Forecast priority is southwest sustained/gusts
Friday in well mixed environment. Potential exists to exceed the
crosswind threshold. Second forecast priority is timing of surface
cold front that will carry a short duration low topped
shower/thunderstorm risk 16-20Z. Actual threat will likely be less
than 3 hours. Potential for higher wind gusts invof convection.
.DTW THRESHOLD PROBABILITIES...
* Low for ceilings 5000 ft or less tonight, moderate after 12Z
Friday.
* Moderate for thunderstorms impacting terminal in the 16z-19z time
frame.
* Moderate for crosswind threshold exceedance 240-260 degrees 30-35
knots after 16z Friday.
&&
.PREV DISCUSSION...
Issued at 343 PM EDT Thu Sep 20 2018
DISCUSSION...
A warm front will continue to lift across the CWA from south to
north this afternoon as deepening low pressure over Nebraska moves
into southern Minnesota this evening. Theta-e advection along this
frontal surface brought showers and a few storms across the area
this morning, leaving a narrow swath of locations from Livingston
County southeast through Wayne County that received over an inch of
rain with isolated reports of over two inches. Currently, a few
isolated showers remain over central Lower Michigan. Today's early
activity, along with the edge of cloud cover currently along a line
from Downriver to Howell in satellite imagery, has left an
instability gradient across the southern CWA. Potential exists for
additional convection to develop off this boundary this afternoon
with ample surface based instability - SBCAPE of 2000+ J/kg -
inching in with the warm front. Warmer temps in the mid levels will
limit lapse rates aloft however. The best chance for a few isolated
updrafts to develop is over the next three or four hours, and there
are a few new storms noted across southwest MI at press time. Deep
layer shear of 45-50 kt will allow for organization of any updrafts
while 0-3km SRH values will reach or exceed 200 m2/s2, sufficient
for some rotation to develop. Any storms this afternoon will be
monitored for threat of damaging wind gusts and an isolated tornado.
As the warm front clears the area later this evening, SE Michigan
will be fully entrenched in the warm sector of the cyclone over the
northwestern Great Lakes. Any evening convective activity will
diminish with the loss of daytime heating, leaving a period of dry
conditions overnight for most of the area. The exception will be the
northern Thumb which has a slight chance for additional showers
overnight as a weak shortwave moves over northern Michigan. Lows
will fall to the low 70s with muggy dew points in the upper 60s.
Increased gradient flow will preclude any mention of fog tonight.
Main story for Friday will be the strengthening wind field as
deepening low pressure continues from Lake Superior into southern
Ontario and eventually Quebec by Friday night, leading to an
enhanced pressure gradient over the Great Lakes. Southwest winds
will increase to 20-25 mph by the afternoon with gusts approaching
30-35 mph. As the cold front pushes through the region during the
early afternoon, the potential exists for a relatively quick pop of
40+ mph over a 60-90 minute time period. Convection is not looking
likely along this front with limited moisture and better forcing
displaced behind the front, but any showers that do develop will be
able to tap into 50+ kt winds aloft and will have the potential to
produce damaging gusts at the surface. Will hold off on any long-
fused wind advisories and rely on short-fused statements tomorrow to
cover wind threat. After the front passes through, winds will veer
to the northwest and eventually north overnight as cold air
advection takes over. The pressure gradient will begin to let up as
well, leading to weakening winds by the evening. Highs tomorrow will
be influenced by the timing of the frontal passage, with more time
for eastern areas to reach the low to mid 80s. Western areas will
reach the mid 70s before the cooler air really begins to settle in.
850mb temps will fall from around 20C to around 7C, resulting in
surface temps dropping quickly during the evening; Friday night lows
will settle into the mid 40s to lower 50s.
High pressure slides in behind the front on Friday evening and
through Saturday, ushering in a quieter period for SE Michigan.
Highs Saturday remain cool in the 60s and a decent amount of clouds
are expected to stick around as cold air continues to filter in.
Lows Saturday night will again fall to the mid 40s/lower 50s.
Se Mi will remain under the influence of high pressure over Quebec
from the latter half of the weekend into Monday. The circulation
around the high, with east-southeast low level winds into Se Mi,
will support relatively cool and dry conditions. Long wave trough
amplification across the nrn plains and upper Midwest will lead to
southwesterly moisture transport into the area by Tuesday. Latest
model solutions indicate this trough, with the main pv center
lifting into Hudson Bay, will remain relatively progressive, driving
a cold front into Lower Mi Tues or Tues night. This will be the next
good chance for showers and thunderstorms. Post frontal cool air
will then dominate through at least mid week.
MARINE...
A seasonably strong low pressure system will track across the
northern Great Lakes tonight and into Friday, initially lifting a
warm front through lower Michigan today into tonight before dragging
a strong cold front eastward across the region Friday. Scattered
showers and a few thunderstorms will accompany the low pressure
system, along with rapidly worsening marine conditions. A Gale
Warning is now in effect for all of Lake Huron midday Friday through
Friday night, with Small Craft Advisories in effect for Lake St.
Clair and western Lake Erie. A rush of warm air behind the warm
front will initially hamper peak wind gusts out of the southwest
tonight into Friday morning at or below 30 knots, but as colder air
rushes in behind the cold front passage under northwest flow, gusts
will reach gale force across all of the Lake Huron waters, peaking
around 40 knots by Friday afternoon. The strong winds will lead to
rapidly increasing waves over the open Lake Huron waters as well,
with peak wave heights exceeding 10 feet over northern and central
Lake Huron. High pressure will then build in quickly behind this
system by Saturday, bringing improved marine conditions during the
weekend.
HYDROLOGY...
Morning and early afternoon showers and thunderstorms across
portions of southeast Michigan, especially around the Detroit metro
upwards to the Flint region, resulted in a swath of 1-3 inches of
rainfall. This rainfall resulted in localized areas of poor drainage
flooding in low lying and urban areas, along with significant within
bank rises on area fast-responding creeks and rivers. An additional
threat for widely scattered thunderstorms late this afternoon and
this evening will be possible, especially south of the M-59
corridor. Rainfall amounts with this activity may exceed a quarter
of an inch and lead to renewed poor drainage flooding concerns if
the storms move over the same areas that saw earlier rainfall.
Elsewhere, water levels will continue to rapidly recede the rest of
today with a brief period of drier conditions.
A strong cold front will sweep east across the region Friday, with a
line of showers and thunderstorms possible midday Friday through
Friday afternoon. Rainfall amounts will generally be under a quarter
of an inch with this activity, and the progressive nature should
limit any flooding concerns. Dry high pressure will then build into
the region for the weekend.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 8 AM EDT this morning through this
evening for MIZ049-055.
Lake Huron...Gale Warning from 8 AM this morning to midnight EDT tonight for
LHZ361>363-421-422-441>443-462>464.
Lake St Clair...Small Craft Advisory from 8 AM this morning to midnight EDT tonight
for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory from 8 AM this morning to midnight EDT tonight
for LEZ444.
&&
AVIATION....CB
DISCUSSION...TF/SC
MARINE.......IRL
HYDROLOGY....IRL
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Sep 20, 3:49 PM EDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 349 PM EDT Thu Sep 20 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-212000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 349 PM EDT Thu Sep 20 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a Marginal Risk for severe weather today across southeast Michigan. An isolated thunderstorm producing damaging winds will be possible now through this evening. Greatest severe threat will be during the afternoon hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very windy conditions on Friday as a strong cold front moves through the region. Gusts to around 40 mph will be possible. .SPOTTER INFORMATION STATEMENT... LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-212000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 349 PM EDT Thu Sep 20 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight There is a Marginal Risk for severe weather today across southeast Michigan. An isolated thunderstorm producing damaging winds will be possible now through this evening. Greatest severe threat will be during the afternoon hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gale Warnings in effect Friday through Friday night. Please refer to Lake Huron forecast for additional information. .SPOTTER INFORMATION STATEMENT... You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:34 AM EDT | Special Weather Statement | DTX | Genesee, Saginaw, Shiawassee | 41 min |
| Sep 21, 12:22 PM EDT | Special Weather Statement | DTX | Shiawassee | 38 min |
| Sep 21, 1:20 PM EDT | Special Weather Statement | DTX | Lapeer, Livingston, Oakland | 85 min |
| Sep 21, 2:08 PM EDT | Special Weather Statement | DTX | Saint Clair, Sanilac | 37 min |
| Sep 21, 2:34 PM EDT | Special Marine Warning | DTX | 21 min |
Nearby
Wind Advisories in Michigan, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.